Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
1340745 tn?1276396903

Increased dosage for weight loss?

Hi all, this is my first post here... I'm looking for some advice. To give you all some background, I am 24 and was diagnosed with hypothyroidism six months ago. I have had symptoms since high school (namely fatigue, although by last year I was sporting the full spectrum), but never knew what to do or what to call it until my mother found out she was hypothyroid. I guess it runs in the family! My TSH tested at 4.55 initially, and after only a month of 50 mcg of levothyroxin I dropped right down to 1.18. Over the last six months, my fatigue has vanished, I've stopped having menstrual problems, and I've just generally began feeling like a better person.

Having said all that, when I was diagnosed with hypothyroidism I had just reached 200 lbs. My weight has remained constant since then, which I expected. I haven't made much of an effort to lose weight, but I haven't gained any. My six month checkup was earlier tonight, and my doctor was more frustrated about my weight than I was! He had previously called me extremely healthy for my size (my cholesterol and blood pressure are perfect), but obviously there is some concern about me remaining 5'3" and 200 lbs. He said he would be increasing my levothyroxin dosage from 50 mcg to 75 because he wanted it to stimulate weight loss.

I am a little alarmed by this. I feel absolutely normal on my current dosage and am VERY scared of losing that. But more importantly, my doctor (who is a family doctor, and has been seeing me since birth) did not ask me any questions about my diet or exercise prior to writing the new prescription. I will be the first to admit that I have fast food 1-2 times a week and drink soda much more often than I should (which is a lasting effect of an ongoing need for caffeine to get through the day, back when I was constantly fatigued). I also don't exercise often enough to stimulate weight loss. My weight IS staying constant, which is a sign that I am doing something right, and while I would love to lose 20 or 30 pounds, I don't know if this is the way to do it. I protested the prescription and reminded him that my TSH was still at 1.18, but he insisted that the dosage be increased.

Should I really be taking more thyroid medication purely for the purpose of weight loss? If I end up taking too much to treat my thyroid, what side effects should I expect? I will be seeing the doctor again in a month, so we can obviously discontinue this quickly if something bad happens, but I don't even know if a month will be long enough for him to see results. Can anyone give me some advice? Thank you!!
18 Responses
798555 tn?1292791151
1)Should I really be taking more thyroid medication purely for the purpose of weight loss? Definitely not!  Your TSH looks 'good', but the actual hormones your body uses need to be checked - called Free T3 and Free T4 testing. TSH is a messenger hormone - not a body 'consumable'.

2) If I end up taking too much to treat my thyroid, what side effects should I expect? Feeling hot, shaky, sweaty, insomnia, high heart rate, possible heart palps, fast and inadequate digestion, sore muscles, theres more........

If your doc is basing the higher dose on weight alone, I'm very surprised.  Has he looked at the free T3 and T4 hormones? Proper diet and exercise (as you seem to know) is the key to weight loss, not more hormone.
1340745 tn?1276396903
Thanks for your response. I felt like I was going crazy! No, the T3 and T4 were not looked at with my last blood test, only the first (if I remember correctly--I had a lot tested at once). I did not have a test immediately before this appointment.

I have a full month's worth of 50 mcg pills left... I think I will ask the pharmacist tonight what I can do about not taking the higher dosage, if it is available for me to pick up. Maybe I should look for another doctor...
Avatar universal
I think you need to find an endocrinologist.  I was treated by my family doctor for my hypothyroidism for 14 years. I had regular bloodwork every 6 months and my tsh never changed from 4.0 and I felt fine.  For 14 years.  Then one day my tsh came back at 5.5, doc increased my meds without doing any kind of exam or any further bloodwork other than tsh. I had a gut feeling something wasn't right so I went to an endocrinologist, he found a nodule and it turned out to be cancer.  Not that you have cancer, I just think when you are dealing with thyroid issues you need someone who specializes because half the docs out there do not know what the are talking about.
1052292 tn?1274460692
I think you should strongly consider finding a new doctor.  I have been losing weight and as a result my dosages of Levo have gotten too strong and had to be lowered.  I have now lost 44 pounds.  The times that my medication was too strong and I became Hyper instead of Hypo were absolute misery!  Hot flushing feelings, rapid heart rate, extremely high BP, anxiety and nervousness, depression, hair loss, etc.  The first time it happened I didn't know what was wrong until someone here on the forum told me.  I then called my doc and she lowered my Levo from 100 mcg. to 50 mcg.  Then a few months and a few more pounds lost later, it happened again.  Now I am taking 25 mcg. of Levo.  I can't believe your doctor raised your dosage to make you lose weight.  Sounds very scary to me.

2 Comments
Hi ive been taking levothyroxin 100mcg for 4 yrs ,i am 5ft 2 and 10st 4 lb and only lost 5lb . Before i had the under active thyroid my weight was 9 st 5 lb . The only way ive achieved that is by eating like a mouse. Do I need to be on a higher dose ?
Hi I'm I've been taking levothyroxin 100mcg for 4 yrs ,i am 5ft 2 and 10st 4 lb and only lost 5lb . Before i had the under active thyroid my weight was 9 st 5 lb . The only way I've achieved that is by eating like a mouse. Do I need to be on a higher dose ?
1340745 tn?1276396903
Thank you to everyone for the replies. I think I will start looking for an endocrinologist as was suggested. I felt a little silly considering that at first because I am perfectly healthy aside from my now-minimal thyroid problems and the occasional migraine, but I think it may be time. My mother is also having problems with her dosage (she is taking the same as I am, but still experiencing hypothyroid symptoms) so maybe we can go together.

I feel a bit bad for my doctor as I have been going there since birth, 24 years now, and the nurses are so lovely and nice... but this is my health we are talking about, so I really can't joke around. He is an older gentleman and I've heard several of my family members sadly admit that his medical knowledge is becoming outdated. With any luck there is someone local who can help me safely reduce my weight without increasing my dosage. :)
649848 tn?1534637300
COMMUNITY LEADER
I totally agree that thyroid hormones should not be used for weight loss.  You do need to get your Free T3 and Free T4 tested as LazyMoose suggested.  

It's fine if you want to find an endo, keep in mind that most endo's (and/or insurance companies) will require a referral from your pcp.  In addition to that, it's not absolutely critical that you have an endo to treat you; you can use any type of doctor, so long as they knowledgeable with thyroid issues and are willing to look at the FT's and dose so as to alleviate symptoms.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.